Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 151, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Sep 16, 2005, 5:00 PM EDT for Tioga County, Pennsylvania. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 16, 2005, 5:00 PM EDT (21:00 UTC)
- Expired
- Sep 16, 2005, 6:00 PM EDT
- In force
- 60 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Tioga County, PA
The radar
The Binghamton radar (KBGM), 110 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 16, 5:05 PM EDT | HAIL 0.75 | Wellsboro, PA | DIME AND PENNY SIZED HAIL WAS REPORTED BY EMERGENCY MANAGEMENT. |
| Sep 16, 5:05 PM EDT | HAIL 2 | Wellsboro, PA | TWO INCH DIAMETER HAIL WAS REPORTED BY EMERGENCY MANAGEMENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 182 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 966 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCTP 162100
SVRCTP
PAC117-162200-
/O.NEW.KCTP.SV.W.0151.050916T2100Z-050916T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
500 PM EDT FRI SEP 16 2005
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TIOGA COUNTY IN NORTH CENTRAL PENNSYLVANIA
* UNTIL 600 PM EDT
* AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR WELLSBORO...AND MOVING EAST
AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
KEENEYVILLE AROUND 510 PM EDT...
BLOSSBURG AROUND 520 PM EDT...
MANSFIELD AND COVINGTON AROUND 525 PM EDT...
TIOGA JUNCTION AROUND 530 PM EDT...
SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
LAT...LON 4179 7748 4163 7737 4163 7689 4193 7692
4200 7709
$$
FORECASTER: KLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 3:03 PM EDT, 1 hour 57 minutes earlier.
Area forecast discussion, Sep 16, 3:03 PM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 303 PM EDT FRI SEP 16 2005 .SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)... A BROKEN LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS THE REGION THIS AFTERNOON AND EVENING. HIGH PWAT IN NAM AND SREF SUGGEST ANY LOCATION HIT BY A SHOWER OR THUNDERSTORM COULD SEE A BRIEF PERIOD OF HEAVY RAIN. SHOWER ACTIVITY WILL DIMINISH RAPIDLY AFTER SUNSET. OVERNIGHT MOISTURE AND LIGHT WINDS WILL PRODUCE AREAS OF FOG AND LOW CLOUDS. OVERNIGHT LOWS WILL MAINLY BE IN THE UPPER 50S TO THE MID 70S. THE FOG AND LOW CLOUDS WILL BE SLOW TO BURN OFF SATURDAY AM. MOST SREF MEMBERS SHOWS RAPIDLY LOWERING PWAT AND LOW PROBABILITY OF SHOWERS. MOS GUIDANCE IS COOLER THAN SREF 2M TEMPS...LEANED TOWARD MOS. SATURDAY WILL BE ONE OF DRYING OUT AND IMPROVING CONDITIONS IN THE AFTERNOON. HIGH TEMPERATURES WILL MAINLY BE IN THE UPPER 60S NORTH TO THE LOWER 80S SE. THE GFS AND NAM MOS IS A FEW DEGREES WARMER THAN THE SREF 2M TEMPS. CUT THE MAX TEMPS BACK A DEGREE OR TWO BASED ON SREF 2M TEMPS. SREF 2M ENSEMBLE MEAN TEMPS ARE HARD TO BEAT ON PARTLY TO MOSTLY SUNNY DAYS. && .LONG TERM (SUNDAY THROUGH FRIDAY)... AFTER SYSTEM ON SATURDAY MOVES OUT A RETURN TO FALL WEATHER IS EXPECTED AS HIGH PRESSURE MOVE BACK OVER THE MID ATLANTIC. THE NEXT SYSTEM APPROACHES PA ON MONDAY NIGHT AS LOW PRESSURE MOVE ACROSS THE GREAT LAKES AREA AN INTO THE EAST COAST. ALTHOUGH AT THIS TIME NOT A HECK OF A LOT OF MOISTURE ASSOCIATED WITH THE SYSTEM...ANY RAIN IS GOING TO BE HELPFUL FOR DRY CONDITIONS. WHEN THIS SYSTEM PASSES ON TUE EVENING/WEDNESDAY EXPECT ANOTHER RUN OF FALL LIKE WEATHER. && .AVIATION... VFR AND MFVR CONDITIONS WILL DOMINATE THE REGION WITH SOME AREAS OF IFR CONDITIONS...MAINLY ALONG A LINE OF SHOWERS AND THUNDERSTORMS WHICH WILL MOVE ACROSS THE STATE THIS AFTERNOON AND EVENING. OVERNIGHT...LIGHT WINDS AND MOISTURE WILL PRODUCE FOG. EXPECT MANY AREAS OF LIFR AND IFR CONDITIONS. WEATHER CONDITIONS WILL IMPROVE STEADILY TO VFR AND MVFR CONDITIONS LATE SATURDAY MORNING. THOSE FLYING THIS AFTERNOON SHOULD CHECK THE RADAR BEFORE TAKEOFF. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...GRUMM LONG TERM...ONDREJIK AVIATION...GRUMM
Hazardous weather outlook, Sep 16, 4:15 AM EDT, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 415 AM EDT FRI SEP 16 2005 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046- 049>053-056>059-063>066-170815- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON- CUMBERLAND-ADAMS-YORK-LANCASTER- 415 AM EDT FRI SEP 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Sep 16, 3:31 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 331 PM EDT FRI SEP 16 2005 PAZ019-026-027-162030- HUNTINGDON-MIFFLIN-SOUTHERN CENTRE- 331 PM EDT FRI SEP 16 2005 ...STRONG THUNDERSTORMS WILL AFFECT HUNTINGDON...MIFFLIN AND EXTREME SOUTHERN CENTRE COUNTIES THROUGH 530 PM... AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF STATE COLLEGE TO 6 MILES EAST OF HUNTINGDON TO 9 MILES SOUTHWEST OF HUNTINGDON...MOVING EAST NORTHEAST AT 20 MPH. THE THUNDERSTORMS WILL BE NEAR MCALEVYS FORT AROUND 340 PM...RAYSTOWN DAM AND BOALSBURG AROUND 345 PM...MILL CREEK...BELLEVILLE... ALLENSVILLE AROUND 355 PM...POTTERS MILLS AROUND 400 PM...SEVEN MOUNTAINS...REEDSVILLE AROUND 410 PM...YEAGERTOWN AND MILROY AROUND 420 PM. A 10 TO 20 MINUTE VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. EXPECT OCCASIONAL DANGEROUS CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. FORECASTER: LAMBERT
Special weather statement, Sep 16, 4:27 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 427 PM EDT FRI SEP 16 2005 PAZ037-162130- TIOGA- 427 PM EDT FRI SEP 16 2005 ...STRONG THUNDERSTORMS WILL AFFECT SOUTHWEST AND CENTRAL TIOGA COUNTY... AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 15 MILES WEST SOUTHWEST OF WELLSBORO...MOVING EAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR GAINES AROUND 430 PM...LEONARD HARRISON STATE PARK AROUND 445 PM...MORRIS AROUND 500 PM...WELLSBORO AROUND 505 PM AND KEENEYVILLE AROUND 520 PM. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. WINDS OF THIS MAGNITUDE ARE CAPABLE OF DOWNING TREE LIMBS...AND PROPELLING LOOSE OUTDOOR OBJECTS. IN ADDITION...VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. FORECASTER: KL
Special weather statement, Sep 16, 4:53 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 453 PM EDT FRI SEP 16 2005 PAZ028-050-162200- JUNIATA-SNYDER- 453 PM EDT FRI SEP 16 2005 ...STRONG THUNDERSTORMS WILL AFFECT JUNIATA AND SNYDER COUNTIES THROUGH 6 PM... A CLUSTER OF LOCALLY STRONG THUNDERSTORMS CONTINUES TO MOVE EAST NORTHEAST ACROSS MIFFLIN COUNTY...AND WILL AFFECT JUNIATA AND SNYDER COUNTIES THROUGH 6 PM. TOWNS SUCH AS BLACKLOG...MIFFLINTOWN...AND MCALISTERVILLE WILL BE MOST PRONE TO THESE STORMS THROUGH 545 PM...AS WELL AS BEAVERTOWN...AND MIDDLEBURG IN SNYDER COUNTY BETWEEN 515 PM AND 6 PM. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. WINDS OF THIS MAGNITUDE MAY CAUSE DOWNED TREE LIMBS...AND MAY PROPEL LOOSE OUTDOOR OBJECTS. IN ADDITION...VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. FORECASTER: KL
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 3:10 PM EDT | Severe Thunderstorm Warning | CTP | Potter | 65 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.